Alert archive / Virginia / Flash Flood Warnings in 2001
Flash Flood Warning 42, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jul 9, 2001, 12:00 AM EDT for Tazewell County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 9, 2001, 12:00 AM EDT (04:00 UTC)
- Expired
- Jul 9, 2001, 3:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Tazewell County, VA
The radar
The Roanoke radar (KFCX), 115 km from the middle of the area, began a volume at 04:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 4.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1026 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 882 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRNK 090407 FFWRNK VAC185-090700- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 1200 AM EDT MON JUL 9 2001 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... TAZEWELL COUNTY IN SOUTHWEST VIRGINIA * UNTIL 300 AM EDT. * AT 1200 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORM WITH VERY HEAVY RAINFALL... MOVING SOUTHEAST INTO TAZEWELL COUNTY. THIS RAIN WILL SPREAD INTO AN AREA WHICH HAS ALREADY RECEIVED SEVERAL INCHES OF RAIN ON SUNDAY. THIS WILL RESULT IN FLASH FLOODING. WATCH FOR RAPID RISES ON THE CLINCH RIVER NEAR RICHLANDS. <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. .END $$ 07
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 9:30 PM EDT, 2 hours 30 minutes earlier.
Area forecast discussion, Jul 8, 9:30 PM EDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 930 PM EDT SUN JUL 8 2001 WILL EXPAND FLASH FLOOD WATCH TO ENCOMPASS THE NORTHWEST NORTH CAROLINA MTNS. RADAR/IFLOWS INDICATE THAT PARTS OF THESE COUNTIES RECEIVED 1-2 INCHES OF RAIN THIS EVENING. AS FOR THE 3-5 INCHES THAT FELL NEAR BLUEFIELD...THE GROUND CANNOT TAKE ANY MORE. THE BLUESTONE RIVER IS REPORTED TO BE AT ITS HIGHEST IN THE LAST 20 YEARS...EXCEEDING THE 100 YR FLOOD PLAIN IN BLUEFIELD VIRGINIA. 750 HOMES WERE DAMAGED WITHIN THE CITY LIMITS OF BLUEFIELD...SEVERAL FAMILIES RESCUED FROM THEIR ROOF TOPS VIA BOAT EARLIER TODAY. THE NEXT TSTM COMPLEX IS JUST UPSTREAM OF THE FCST AREA. NOT OVERLY CONFIDENT THAT IT WILL REACH OUR WRN CWA PER THIS AREA BEING WORKED OVER BY PREVIOUS COMPLEX...BUT...CANNOT IGNORE CURRENT RADAR TRENDS WHICH SHOW THIS FEATURE BARRELING TOWARD SE KY...WRN VA...AND ERN TN. ANTICIPATED ARRIVAL IS BETWEEN MIDNIGHT AND 4AM...WITH THE GREATEST POPS OVER OUR NC MTNS. FCSTID = 11 .RNK... NC...FLASH FLOOD WATCH OVERNIGHT NCZ001-002-018. VA...FLASH FLOOD WATCH OVERNIGHT VAZ007-009-010-012-015. WV...FLASH FLOOD WATCH OVERNIGHT WVZ042.
In the hours before
Special weather statement, Jul 8, 8:00 PM EDT, 4 hours before
NCZ018-090200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 800 PM EDT SUN JUL 8 2001 THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR WATAUGA COUNTY NORTH CAROLINA UNTIL 10:00 PM HAS BEEN CANCELLED. OTHER THAN SOME LIGHT RAIN...NO SIGNIFICANT WEATHER IS ANTICIPATED THROUGH 10:00 PM. MORE THUNDERSTORMS ARE EXPECTED TO MOVE BACK INTO THE NORTH CAROLINA MOUNTAINS BETWEEN MIDNIGHT AND 4:00 AM. THERE IS A SLIGHT RISK THAT SOME OF THESE LATE NIGHT STORMS MAY BE SEVERE...CONTAINING STRONG WIND GUSTS. VERY HEAVY RAIN IS ALSO LIKELY. 11
Local storm report, Jul 8, 11:01 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1101 PM EDT SUN JUL 08 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1045 AM BLUEFIELD VA FLOODING
07/08/01 TAZEWELL 750 STRUCTURES DAMAGED.
THERE WERE SEVERAL MUD
SLIDES AND WALL BLOWOUTS.
1 BRIDGE WAS CLOSED.
SIGNIFICANT ROAD DAMAGE.
SVRL ROOF TOP RESCUES BY
BOAT...BTWN 1045 AND 3PM.Nearby
Flash Flood Warnings in Virginia, 2001Every flash flood warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.